Wildfire, Pittsburg
- When
- January 22, 5:00 PM CST to 11:00 PM CST
- Where
- Pittsburg forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.924, -95.748 (the zone’s center; the record gives no point)
Dry and windy conditions associated with a passing cold front, along with dormant fuels, promoted the rapid growth of a fire that developed over rugged terrain south of Hartshorne. The fire consumed about 550 acres before it was controlled by firefighters.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Dry and windy conditions associated with a passing cold front, along with dormant fuels, promoted the rapid growth of a fire that developed over rugged terrain south of Hartshorne. The fire consumed about 550 acres before it was controlled by firefighters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 22, 3:26 PM CST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
326 PM CST SUN JAN 22 2012
.DISCUSSION...
DRY LINE CURRENTLY MOVING INTO ERN OK THIS AFTERNOON...AND AREAS
BEHIND THE FRONT SEEING A RAPID DROP IN SURFACE MOISTURE ALONG
WITH VERY GUSTY SW WINDS. RED FLAG CRITERIA BEING MET OVER PARTS
OF EASTERN OKLAHOMA...MAINLY THE COUNTIES NEAR THE VICINITY AND WEST
OF HIGHWAY 75. THE RED FLAG WARNING WILL BE IN EFFECT UNTIL 7 PM.
A WIND ADVISORY FOR MUCH OF ERN OK WILL REMAIN IN EFFECT UNTIL 9
PM. THE UPPER SYSTEM CURRENTLY ACROSS SE KS WILL CONTINUE TO SLIDE
EAST AND DRAG THE PACIFIC FRONT THROUGH THE REGION TONIGHT. ANY
WRAP AROUND PRECIP THAT OCCURS SHOULD STAY TO THE NORTH. DRY DAY
IN STORE FOR MONDAY WITH LESS WIND AS WEAK HIGH PRESSURE BUILDS
OVER THE AREA. NEXT UPPER SYSTEM EXPECTED TO IMPACT THE AREA BY
MID WEEK...WITH THE MEDIUM RANGE MODELS NOW IN DECENT AGREEMENT IN
DIGGING AND WRAPPING SYSTEM UP OVER TEXAS...THUS MAKING FOR A
SLOWER MOVEMENT. THIS IS REFLECTED IN THE FORECAST BY ADDING POPS
IN FOR THURSDAY NIGHT AND EARLY FRIDAY. ALSO HAVE MADE SOME
ADJUSTMENTS IN TEMPERATURES BASED ON LINGERING PRECIP AND CLOUD
COVER AS THE BACK SIDE OF THE SYSTEM WILL BE SLOW TO CLEAR. OPTED
FOR THE COOLER GUIDANCE AND MADE SOME ADJUSTMENTS DOWNWARD IN
AREAS WHERE CLOUDS AND PRECIP WILL HOLD MAX TEMPS DOWN...WHICH
REPRESENTS THE BULK OF EXTENDED GIVEN THE SLOWER MODEL SOLUTIONS
OF HANDLING THE UPPER LOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 31 58 34 60 / 0 10 10 10
FSM 36 58 34 62 / 0 10 10 10
MLC 36 60 36 62 / 0 10 10 20
BVO 29 57 27 60 / 0 10 10 10
FYV 33 54 27 56 / 0 10 10 10
BYV 35 53 31 55 / 10 10 10 10
MKO 32 57 33 59 / 0 10 10 10
MIO 32 56 29 57 / 10 10 10 10
F10 32 59 34 60 / 0 10 10 10
HHW 37 62 37 63 / 10 10 10 30
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 9 PM SUNDAY FOR OKZ054-OKZ055-OKZ056-OKZ057-
OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ064-OKZ065-OKZ066-
OKZ067-OKZ070-OKZ071-OKZ073-OKZ074-OKZ075.
AR...NONE.
&&
SHORT TERM...07
LONG TERM....23HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 451 PM CST SUN JAN 22 2012 ARZ001-002-010-011-019-020-029-OKZ049-053>076-231100- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 451 PM CST SUN JAN 22 2012 ...DANGEROUS FIRE WEATHER CONDITIONS ONGOING... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TONIGHT. SIGNIFICANT WINDS. RISK...ELEVATED. AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. FIRE WEATHER DANGER. RISK...SIGNIFICANT. AREA...EASTERN OKLAHOMA. ONSET...ONGOING. DISCUSSION... SOUTHWESTERLY WINDS GUSTING 30 TO 45 MPH ARE ONGOING ACROSS PORTIONS OF EASTERN OKLAHOMA THIS AFTERNOON...AND WILL CONTINUE INTO THE EVENING HOURS AS WINDS TURN NORTHWESTERLY BEHIND AN APPROACHING COLD FRONT. THESE WINDS ALONG WITH VERY LOW HUMIDITY VALUES HAVE CREATED DANGEROUS FIRE WEATHER CONDITIONS ACROSS PORTIONS OF EASTERN OKLAHOMA...WITH RED FLAG WARNINGS CURRENTLY IN EFFECT. FIRE WEATHER CONDITIONS WILL GRADUALLY IMPROVE BY MID EVENING AS HUMIDITY LEVELS RISE. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MONDAY...NO HAZARDS. TUESDAY AND WEDNESDAY...THUNDERSTORM POTENTIAL. THURSDAY THROUGH SATURDAY...NO HAZARDS. EXTENDED DISCUSSION... THUNDERSTORM CHANCES WILL INCREASE TUESDAY INTO WEDNESDAY AS A LARGE STORM SYSTEM PASSES SOUTH OF THE REGION. CURRENTLY... THE SEVERE WEATHER POTENTIAL APPEARS VERY LOW WITH THIS SYSTEM HOWEVER AREAS OF HEAVY RAIN ARE POSSIBLE ESPECIALLY NEARER THE RED RIVER VALLEY. DRY AND MILD WEATHER RETURNS FOR LATE WEEK. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363442.